Background: Heparin-induced thrombocytopenia is a potentially limb- and life-threatening response to heparin exposure. Direct thrombin inhibitors (DTIs) have been reported to provide anti-coagulation for cardiopulmonary bypass; however, clot formation within the cardiopulmonary bypass circuit has been reported after the administration of DTIs. We present a case of thrombosis of the cardiopulmonary bypass circuit and, ultimately, death after argatroban administration. An in vitro thrombelastographic assessment of the effects of DTIs on clot kinetics was consequently performed to determine potential causes for this complication. Methods: Normal human plasma was unmodified or exposed to heparin (1, 2, 3 U/ml), argatroban (5, 10, 50 μg/ml), bivalirudin (12, 20, 120 μg/ml), or lepirudin (3, 6, 10 μg/ml) before activation with tissue factor/kaolin in a thrombelastograph. Clot initiation (R, reaction time), propagation (MTG, maximum thrombus generation), and strength (MG, maximum elastic modulus) were determined. Analysis of variance was performed, with p < 0.05 considered significant. Results: Compared with unmodified plasma, heparin significantly prolonged R and essentially reduced MTG and MG to the limits of detection in an activity-dependent fashion. In general, the DTIs tested prolonged R in a concentration-dependent fashion but did not diminish MTG or MG nearly as well as heparin. The only exception was 10 μg/ml lepirudin, which eliminated coagulation. Conclusions: DTIs demonstrated a significant prolongation of clot initiation but poor attenuation of propagation and strength. Further in vitro and clinical investigations to design a heparin-equivalent regimen to provide anti-coagulation for patients with heparin-induced thrombocytopenia are indicated.
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Cardiology and Cardiovascular Medicine